Georgia, 2010

Wildfire in Georgia, September 18, 2010

September 18, 2010 · NWS FFC · 1 event in 1 county or zone

S. during much of September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A large ridge of high pressure aloft dominated the southeast and east central U.S. during much of September. This resulted in well above average temperatures and little to no rainfall during this period. Soils and vegetation became increasingly dry resulting in an increased threat for wildfires. A minor human-caused wildfire was observed at Johns Mountain Overlook in Walker County on September 18th. The fire burned 1/10 acre with negligible monetary damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 18, 6:44 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 18, 6:44 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 AM EDT SAT SEP 18 2010

.SHORT TERM /TODAY THROUGH MONDAY/...
THE FRONTAL BOUNDARY CONTINUES TO MEANDER ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA WITH ENOUGH INSTABILITY AND MOISTURE TO
KICK OFF A FEW SHOWERS AND THUNDERSTORMS...MAINLY FOR THE
AFTERNOON. DURING THE OVERNIGHT HOURS...THE GFS WASHES THE
BOUNDARY OUT...THOUGH THE ECMWF HOLDS ON TO SOME MOISTURE INTO
SUNDAY MORNING. HIGH BECOMES DOMINANT AND DRIES THINGS OUT INTO
MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
TUESDAY NIGHT INTO WEDNESDAY...THE BROAD AREA OF HIGH PRESSURE
COVERING MUCH OF THE EASTERN SEABOARD PUSHES MOISTURE EASTWARD
INTO OUR CWA...WHILE A SHORTWAVE ALSO DEVELOPS OVER THE AREA TO
GIVE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS AREA WIDE
WEDNESDAY. THEN AS ANOTHER WEAK FRONTAL BOUNDARY SETTLES INTO
NORTH GEORGIA THURSDAY...IT OFFERS A CHANCE FOR MORE ISOLATED SHOWERS
AND THUNDERSTORMS...MAINLY NORTH GEORGIA. FAIR CONDITIONS FRIDAY...
AHEAD OF YET AS ANOTHER FRONT THAT IS PROGGED TO PUSH IN OVER THE
WEEKEND.

&&

.AVIATION...
UPDATED 12Z... SFC MAP SHOWS A WEAK FRONTAL BOUNDARY NEAR A LGC TO
MLJ LINE AND PROGGD TO SAG SOUTHWARD TODAY. ANY ASSOCIATED
CONVECTION SHOULD REMAIN SOUTH OF ATL. FEW TO OCCASIONALLY SCT MID
CLOUDS MAY BE OBSERVED AT ATL THIS AFTERNOON WITH BASES FROM 7K-9K
FT...BUT NO CIGS EXPECTED. EXPECT ENE WINDS AT 5-7KTS AT 12Z... THEN
MAINLY EASTERLY BY 15Z AT 7-9KTS. WINDS BACK TO NE BY 09Z...BUT
LIGHT AT 3-5KTS...THEN GO EAST AGAIN BY 15Z SUN. OTHERWISE...VFR
CIGS AND VSBY WILL CONTINUE AT ATL THROUGH THE FORECAST PERIOD.

//ATL CONFIDENCE...UPDATED 12Z...
HIGH CONFIDENCE ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  64  93  63  97 /   0   0   0   5   5
ATLANTA         92  70  92  70  94 /   0   0   0   5   5
BLAIRSVILLE     87  58  89  58  90 /   0   5   0   5   5
CARTERSVILLE    93  61  93  59  93 /   0   5   0   5   5
COLUMBUS        95  70  93  66  95 /  20  10   0   5   5
GAINESVILLE     90  67  91  66  93 /   0   5   0   5   5
MACON           95  64  93  61  95 /  20  10   0   5   5
ROME            95  61  94  60  95 /   0   5   0   5   5
PEACHTREE CITY  93  62  91  57  94 /   0   0   0   5   5
VIDALIA         94  71  91  68  94 /  20  10   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 18, 4:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SAT SEP 18 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
515 AM EDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS CENTRAL GEORGIA
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE MOST
LIKELY LOCATION FOR ISOLATED THUNDERSTORMS WILL BE GENERALLY SOUTH
OF A LA GRANGE TO MONTICELLO TO WARRENTON LINE... AND MAINLY FROM
LATE AFTERNOON THROUGH THE LATE EVENING HOURS.

.DISCUSSION...
A WEAK FRONTAL BOUNDARY STALLED ACROSS CENTRAL GEORGIA MAY PROVIDE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS TODAY. WEAK INSTABILITY
AND LIMITED MOISTURE WILL HINDER STRONG STORM DEVELOPMENT. HOWEVER...
A FEW PULSE STORMS ARE POSSIBLE AS CAPE VALUES INCREASE TO NEAR 1000
ACROSS PARTS OF CENTRAL GEORGIA BY MID TO LATE AFTERNOON. ALTHOUGH
A FEW SHOWERS WILL REMAIN POSSIBLE AFTER MIDNIGHT...THE THUNDERSTORM
THREAT WILL GREATLY DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF NORTH AND
CENTRAL GEORGIA ON WEDNESDAY AND THURSDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
September 18, 9:00 AM EST to 9:30 AM EST
Where
Walker forecast zone
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported that a human-caused wildfire at South Dicks Ridge in Walker County burned 1/4 acre and caused $1000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261400.